Alert archive / Indiana / Wind Chill Advisories in 2018

Wind Chill Advisory 3, NWS Indianapolis, IN

January 4, 201833 counties in Indiana

NWS Indianapolis, IN issued this wind chill advisory at Jan 4, 2018, 3:38 PM EST for 33 counties in Indiana. It took effect at Jan 4, 2018, 9:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2018, 3:38 PM EST (20:38 UTC)
In effect from
Jan 4, 2018, 9:00 PM EST
Expired
Jan 5, 2018, 11:00 AM EST
In force
14 hr
Issued by
NWS Indianapolis, IN
All 33 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 9 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS43 KIND 042038
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
338 PM EST Thu Jan 4 2018

INZ021-028>031-035>049-051>057-062>065-071-072-050445-
/O.NEW.KIND.WC.Y.0003.180105T0200Z-180105T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, Columbus, and Seymour
338 PM EST Thu Jan 4 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM
EST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 20 below 
  zero.

* WHERE...Along and north of a Terre Haute to Bloomington...to
  Seymour line.

* WHEN...From 9 PM this evening to 11 AM EST Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind
2 follow-up statements
486 
WWUS43 KIND 050241
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
941 PM EST Thu Jan 4 2018

INZ021-028>031-035>049-051>057-062>065-071-072-051045-
/O.CON.KIND.WC.Y.0003.000000T0000Z-180105T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, Columbus, and Seymour
941 PM EST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero.

* WHERE...Portions of central, east central, north central, 
  south central, southeast and west central Indiana.

* WHEN...Until 11 AM EST Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind
577 
WWUS43 KIND 050849
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
349 AM EST Fri Jan 5 2018


INZ021-028>031-035>049-051>057-062>065-071-072-051600-
/O.CON.KIND.WC.Y.0003.000000T0000Z-180105T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, Columbus, and Seymour
349 AM EST Fri Jan 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Portions of central, east central, north central, 
  south central, southeast and west central Indiana.

* WHEN...Until 11 AM EST this morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind

Ryan

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 3:25 PM EST, 13 minutes earlier.

Area forecast discussion, Jan 4, 3:25 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
325 PM EST Thu Jan 4 2018

.UPDATE...
Synopsis...Near Term and Short Term sections have been updated below.

&&

.SYNOPSIS...
Issued at 325 PM EST Thu Jan 4 2018

Arctic high pressure centered just north of Minnesota will build
southeast towards Indiana by Saturday and then move off to the
Carolina coast by Sunday.  Temperatures will be unseasonably cold as
a strong amplified upper trough remains over eastern Canada and the
great lakes.

This system will move on to the east by early next week causing our
upper flow to become more zonal.   This result in some moderation of
temperatures early next week.   An area of low pressure tracking
across the lower Mississippi valley and deep south will bring a
mixed bag of precipitation Sunday into Monday.  It will be dry and a
little cooler Tuesday and then another low pressure system will
bring rain or mixed precipitation our way by Thursday.

&&

.NEAR TERM /Tonight and Friday/...
Issued at 325 PM EST Thu Jan 4 2018

Satellite indicated mostly clear skies across Central Indiana...
however far east and northeast sections still had some clouds.
Meanwhile an upper disturbance over Iowa and southwest Illinois was
producing an area of mid clouds over the middle Mississippi valley.

Models indicate clouds from this system will spread into the lower
Ohio valley this evening and across southern Indiana as well.  As
a result models have trended a tad warmer over southern sections.
The rest of our area with the exception of the far northeast will
remain mostly clear tonight and with cold advection occurring and
mostly clear skies should allow overnight low temperatures from -5
to -7 below with slightly warmer conditions in our south as well as
far northeast sections with some clouds.

Will issue a wind chill advisory 9 PM this evening to 11 AM Friday
for those areas along and northeast of a Terre Haute to Seymour line.

The only other change was to add a few lake effect flurries far
northeast Friday afternoon.  Models indicate clearing skies over
the rest of our region as the upper disturbance to our south moves
southeast and high pressure builds in from the northwest.

Went near to slightly below on temperatures Friday with highs from
7 above north to upper teens southwest.

&&

.SHORT TERM /Friday Night through Saturday Night/...
Issued at 325 PM EST Thu Jan 4 2018

Quiet...dry and very cold weather will occur this period. The deep
low moving through the east coast will result in a highly amplified
trough across the eastern half of the country through Saturday. This
will allow a steady stream of cold arctic air to spill across
Indiana and the Ohio Valley, 850mb temps fall to -17 through at
least Saturday. Meanwhile forecast soundings through Saturday show a
very dry column through Saturday.

Furthermore at the surface the very large surface high...stretching
from the northern plains to the deep south is expected to center
across Indiana by Saturday.  Thus will aim for mostly clear nights
and clear to partly cloudy days through the period.

Given the ongoing cold air advection and very cold air mass in
place will trend temps at or below the forecast builder blend
through the period....especially on Saturday morning when the
surface high should be dead center over Central Indiana.
Again...wind chill advisories may be needed...but will work that
on a day to day case for now.

On Saturday night...the models suggest the high begins to drift
east as the flow aloft becomes more zonal. This should signal the
start of some warm air advection on Saturday night and perhaps an
increase in cloud...however a very dry air mass will still be in
place. Will stick close to the blend at that time.

&&

.LONG TERM /Sunday through Thursday/...
Issued at 252 PM EST Thu Jan 4 2018

Long range focus will be on timing, coverage and type of
precipitation this weekend associated with a Pacific system.

Models continue their southward trends regarding a surface low that
will spin up over the southern Plains late Sunday just ahead of an
associated upper trough. Southerly but modest flow off the Gulf will
feed deep moisture into the system and should allow precipitation to
spread east over all of central Indiana late Sunday and Sunday
night. Top down method from Forecast Builder suggests the
precipitation should start off as mainly wet snow. As it system
moves over the southeast Sunday night and Monday, should see a mix
or changeover to rain from south to north on Monday. There will be
the potential for minor snow accumulation late Sunday and Sunday
night.

A few far southern locales could also see a mix prior to that. With
models hinting at a tongue of above freezing temperatures aloft and
the near surface and pavement possibly taking awhile to warm to
above freezing, would not rule out a period of freezing rain or
sleet before the precip ends Monday afternoon either.

High pressure will build in behind the front, and bring colder
temperatures briefly back, albeit not the arctic temperatures we are
currently experiencing. This should also result in dry weather until
late next week, when another system could bring mainly rain to the
area.

Low confidence in temperatures to within a few degrees as the warm
advection this weekend battles it out with the arctic air in place.
Thus, will stick with blend temperatures with highs in the mid and
upper 30s by Monday and potentially some 40s by next Thursday.

&&

.AVIATION /Discussion for 042100z IND TAF Update/...
Issued at 320 PM EST Thu Jan 4 2018

Raised wind speed to 12 knots through 22z per ob trends.

Previous discussion follows... Issued at 1138 AM EST Thu Jan 4 2018

Good confidence in VFR conditions through the TAF period as arctic
high pressure builds in tonight and Friday.

Winds will be from 290 to 330 degrees 10 knots or less.

&&
&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 9 PM this evening to 11 AM EST Friday for
INZ021-028>031-035>049-051>057-062>065-071-072.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM....MK
AVIATION...MK
Hazardous weather outlook, Jan 4, 11:54 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1154 AM EST Thu Jan 4 2018

INZ021-028>031-035>049-051>057-060>065-067>072-051100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
1154 AM EST Thu Jan 4 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Cold wind chills.

Hazards: Wind chill values as cold as -23 degrees.

Timing...Coldest wind chills will occur overnight.

Discussion: The arctic air will build in tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Dangerously cold weather will continue through Saturday
night. Wind chills will be as low as -24 degrees at times late this
week and weekend. Meanwhile, an low pressure system will bring
chances for snow or rain to the area starting Sunday. It will also
not be as cold with this system.

Discussion: Arctic high pressure will remain in place through
Saturday night. Then, a low pressure system will bring chances for
snow or rain to the area Sunday and Monday. Precipitation type and
amounts are low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Wind Chill Advisories in Indiana, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.